Wyoming, 2009

Hail in Wyoming, July 13, 2009

July 13, 2009 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced some hail over north central Laramie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced some hail over north central Laramie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT MON JUL 13 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...UPPER LOW NOW MOVING EAST
ACROSS IDAHO WILL CONTINUE TO TRANSLATE EASTWARD ACROSS THE NORTHERN
ROCKYS TONIGHT AND INTO THE NORTHERN PLAINS TUESDAY MORNING.  SFC
COLD FRONT AHEAD OF THIS SYSTEM EXPECTED TO REACH CENTRAL WY BY THIS
EVENING AND CROSS THE CWA BY LATE TONIGHT.  EXPECT ONE MORE ROUND OF
SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE EASTERN CWA LATE THIS
AFTERNOON AND EVENING IN ASSOCIATION WITH THE FRONT AND DYNAMICS
PASSING OVER THE AREA WITH BEST CHANCE FOR ANY SEVERE STORMS OVER
THE PANHANDLE.  ACTIVITY SHOULD CLEAR THE CWA FROM WEST TO EAST
TONIGHT WITH DRY AND QUITE BREEZY WEATHER EXPECTED FOR TUESDAY IN
DOWNSLOPING FLOW WITH MAX TEMPERATURES ABOUT 10 DEGREES COOLER.
MAINLY DRY AND WARM WEDNESDAY UNDER WNW FLOW ALOFT.  AN ISOLATED
STORM OR TWO NOT OUT OF THE QUESTION OVER THE SRN MTNS CLOSE TO THE
COLORADO BORDER WEDS AFTERNOON IF SUFFICIENT MOISTURE CREEPS BACK UP
THE FRONT RANGE INTO THE AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NW FLOW WILL DEVELOP ALOFT OVER THE CWA WED NIGHT AND THURSDAY AS AN
UPPER RIDGE BEGINS TO BUILD OVER THE WESTERN U.S.  A DISTURBANCE IN
THE NW FLOW ALOFT WILL KICK OFF SOME LATE DAY THUNDERSTORMS...MAINLY
IN THE NEBRASKA PANHANDLE.  THE UPPER RIDGE WILL CONTINUE TO AMPLIFY
FRI AND SAT AND THE AXIS WILL MOVE SLOWLY EAST.  DRY AND WARM
CONDITIONS WILL OCCUR OVER THE FORECAST AREA AT THIS TIME.  A WEAK
DISTURBANCE WILL MOVE ACROSS THE NEB PANHANDLE ON SUN...WHICH WILL
RESULT IN ANOTHER ROUND OF LATE DAY THUNDERSTORMS.  FINALLY...DRY
CONDITIONS WILL RETURN TO THE AREA ON MON AS A DISTURBANCE MOVING
ACROSS MT FLATTENS THE UPPER RIDGE.  HIGH TEMPERATURES WILL A FEW
DEGREES ABOVE NORMAL EACH DAY.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH TUESDAY OUTSIDE
OF THUNDERSTORMS INTO THIS EVENING WHERE LOCAL AND BRIEF MVFR
CONDITIONS POSSIBLE MAINLY FOR LOWER VISIBILITIES.  GUSTY AND
ERRATIC WINDS ALSO POSSIBLE VCTY ANY THUNDERSTORMS.

&&

.FIRE WEATHER...PASSAGE OF COLD FRONT TONIGHT WILL BRING GUSTY WEST
OR NORTHWEST WINDS TO MUCH OF THE AREA BY TUESDAY AFTERNOON WITH
WINDS FALLING OFF TUESDAY EVENING. WINDS COMBINED WITH SOMEWHAT LOW
RELATIVE HUMIDITIES OVER THE LOWER ELEVATIONS OF MAINLY CARBON AND
ALBANY COUNTIES WILL ACCELERATE DRYING BUT FUELS STILL SUFFICIENTLY
MOIST THUS CONCERNS MINIMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 13, 1:05 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT MON JUL 13 2009

NEZ001>003-019>021-054-055-WYZ068>070-141145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
205 PM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THIS EVENING. THE AIR WILL BE MOIST AND UNSTABLE ENOUGH TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY
RAIN...MAINLY OVER EXTREME EASTERN WYOMING INTO THE NEBRASKA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>067-141145-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
205 PM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
A FEW STORMS COULD BECOME STRONG JUST EAST OF THE MOUNTAINS AND
PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS AS WELL AS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 13, 12:17 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DOUGLAS                 42.76N 105.39W
07/12/2009                   CONVERSE           WY   PUBLIC

            40 TO 50 FOOT PINE TREES...SOME SNAPPED OFF TOPS...SOME
            UPROOTED. CAR WINDOWS BROKEN EITHER BY HAIL OR OTHER
            DEBRIS CARRIED BY THE SEVERE WINDS.

&&

SJC
Special weather statement, Jul 13, 2:13 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON JUL 13 2009

NEZ019-020-WYZ067>070-132215-
BANNER-CHEYENNE FOOTHILLS-GOSHEN-PINE BLUFFS-PLATTE-SCOTTS BLUFF-
313 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
NORTHWESTERN BANNER...SOUTHEASTERN PLATTE...SOUTHERN GOSHEN AND
SOUTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 415 PM MDT...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
ALBIN TO 6 MILES NORTHEAST OF WHITAKER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN BE DEADLY. WHEN
STORMS APPROACH MOVE TO A PLACE OF SAFETY TO AVOID BEING KILLED OR
INJURED BY LIGHTNING.

THESE STORMS WILL BE NEAR...
  MERIDEN REST AREA BY 325 PM MDT.
  BULL CANYON AND LA GRANGE BY 350 PM MDT.
  HAWK SPRINGS RECREATION AREA AND MURRAY LAKE BY 410 PM MDT.

HWY 85 MM 50...HWY 85 MM 60 AND HWY 85 AT HIGHWAY 151 ARE ALSO IN
THE PATH OF THESE STORMS.

RUBIN

The radar

The Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 13, 2:40 PM MST
Where
Laramie County, 20 mi W of Albin
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -104.486

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171350.